The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Don’t harm patients with high-alert drugs
(Editor’s note: This is the first in a two-part series on high-alert medications in the ED. This month, we give specific practice changes to avoid errors. Next month, we’ll address how to avoid dosage errors involving heparin, a high-alert drug that is frequently involved with errors in the ED.)
If a physician gave you a verbal order for ".8 morphine" for an infant with a fracture, would you think in terms of volume? One ED nurse did, and gave the child 0.8 cc of a 10 mg/mL syringe of morphine, which amounted to 8 mg.
The child suffered a respiratory arrest and had to be resuscitated, which resulted in a prolonged hospitalization.
This is a true example of a high-alert drug error in an ED, reported to the Huntingdon Valley, PA-based Institute for Safe Medication Practices (ISMP). ED patients are at high risk for all types of drug errors, due to such factors as higher volumes and acuity, according to Susan F. Paparella, RN, MSN, director of consulting services for ISMP and former director for critical care and emergency services at Mercy Suburban Hospital in Norristown, PA.
"The frequency of errors with high-alert drugs isn’t necessarily greater, but when errors do occur, the harm to patients with these medications is just so great," she says. "Also, we commonly use a lot of high-alert drugs in the ED, such as neuromuscular blocking agents, thrombolytic agents, and insulins."
To avoid high-alert medication errors, follow these proven practices:
• Limit access to high-alert drugs.
This limited access doesn’t mean that you won’t be able to get the drugs when you need them. The goal is to limit variety and multiple concentrations.
"Instead of 10 neuromuscular blockers, you might have two or three," says Paparella. "This helps you to become familiar with the proper doses and the effects of particular products."
At Sioux Valley Hospital-University of South Dakota Medical Center, concentrations for high-risk infusions such as heparin, insulin, and vasopressors are now standardized, says Monica Huber, RN, director of emergency, trauma, and intensive air services. For example, the ED recently standardized insulin drips to 1 unit/ml concentration, and you must have a written physician order to change the concentration, she reports.
• Store high-alert drugs separately.
Neuromuscular blockers might be left on counters where they can be mistaken for saline or another drug, warns Paparella. She recommends segregating refrigerated products such as succinylcholine in a plastic box with a breakaway lock, clearly labeled, "Caution — Paralyzing Agents."
"We have heard of errors that occur when these vials get mixed together in refrigerated storage with other items such as tetanus or vaccines," she says.
If you obtain drugs from an automated medication dispensing cabinet, draw attention to high-alert drugs by using colored tape to differentiate them from others, advises Paparella.
The automated medication dispenser gives warnings when high-alert drugs are removed, says Huber. For example, an auxiliary warning label is placed on all neuromuscular blocking agents stating "Danger-Muscle Paralyzing Agent. Patient must be intubated and mechanically ventilated."
• Label high-alert medications.
Have you ever brought an unlabeled medication to a patient’s bedside, gotten distracted, and put it down for just a moment? These can be given to the wrong patient or mistaken for a saline flush or other medication, notes Paparella.
"Most nurses would say, That would never happen to me,’ but unfortunately, those are the kind of errors we hear about all the time," she says. "Although it may take extra time, the labeling is well worth the effort."
• Perform an independent double check.
Should nurses do an independent double-check for every drug?
"No," says Paparella. "Nurses are too busy, and that would be an unrealistic expection. But you must do it for certain high-alert medications that would really cause harm if given in error."
Use these practices, she suggests:
At Brandon (FL) Regional Hospital, all insulin given by infusion is double-checked, says Catherine Ochab, RN, director of emergency services. "The nurse gets the order and draws up the insulin in the syringe," Ochab says. "A second nurse comes and checks the chart, medication, and dose."
• Use computerized calculations for weight-based infusions whenever possible.
Nurses frequently use dosage-calculation programs available on the bedside monitors, says Huber. "Pharmacy also will print an infusion rate chart for individual patients if nursing provides them with the patient’s weight and drug," she says.
• Only use verbal orders for truly emergent situations.
Orders for high-risk drugs should be written when possible, or repeated and confirmed when taken verbally, says Ochab. "EDs are not always able to have everything written immediately due to emergent situations."
Paparella recommends preprinted standing order sets for high-alert medications such as thrombolytics. "If you absolutely, positively have to take that verbal order, write it down and read it back," she says. "Spell drug name and numbers as clarification. Sixteen can sound like 60."
For more information about preventing high-alert drug errors in the ED, contact:
The ISMP has recently updated its list of high-alert drugs and drug categories. To obtain the current list, go to www.ismp.org. Under "Medication Safety Alerts," click on "Recent Articles." For the date 12/18/2003, click on "ISMP’s list of high-alert medications." To voluntarily and anonymously report a medication error to ISMP, go to www.ismp.org. Click on "Error Reporting."